Texas, 2025

Damaging Wind in Texas, August 18, 2025

August 18, 2025 · NWS LUB · 1 event in 1 county or zone

For a second consecutive afternoon, isolated to scattered thunderstorms developed across the South Plains and Rolling Plains regions. The atmosphere was generally not favorable for severe weather but a relatively dry sub-cloud layer allowed one storm to become severe producing a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

For a second consecutive afternoon, isolated to scattered thunderstorms developed across the South Plains and Rolling Plains regions. The atmosphere was generally not favorable for severe weather but a relatively dry sub-cloud layer allowed one storm to become severe producing a severe wind gust. Although most storms did not produce severe weather, one storm did produce a severe wind gust near Levelland (Hockley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 18, 11:34 AM CST, 4 hours 52 minutes earlier. Its key messages:

  • Issued at 1232 AM CDT Sun Aug 17 2025
  • Scattered thunderstorms are forecast across the region today with the possibility of heavy rain fall and localized flooding.
  • Storm chances will continue Tuesday through early Thursday morning.
Area forecast discussion, Aug 18, 11:34 AM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1234 PM CDT Mon Aug 18 2025

...New SHORT TERM, AVIATION...

.KEY MESSAGES...
Issued at 1232 AM CDT Sun Aug 17 2025

 - Scattered thunderstorms are forecast across the region today
   with the possibility of heavy rain fall and localized flooding.

 - Storm chances will continue Tuesday through early Thursday
   morning.

&&

.SHORT TERM...
(This evening through Tuesday afternoon)
Issued at 1228 PM CDT Mon Aug 18 2025

Today looks to be a rinse and repeat of yesterday. The upper ridge
over south central CONUS will continue to retrograde toward the
southern Rockies through today as a potent upper trough tracks
towards the Pacific Northwest. Although there will be a shift in the
mid to upper level pattern, the monsoonal moisture plume will remain
in place over the region today. Subsidence from the upper ridging
will prevail, however with southerly surface upslope flow and a
moist atmosphere, we can expect scattered showers and thunderstorms
across the region this afternoon through the evening once convective
temperatures have been reach. Similar to yesterday, timing and
coverage of storms are uncertain at the moment. Storms that do
develop are expected to remain sub-severe, however with PWATs around
1.5 inches, we can expect periods of heavy rainfall with the
possibility of localized flooding. Severe wind gusts cannot be ruled
out either. Showers and thunderstorms are expected to gradually
diminish west to east through the overnight hours into early Tuesday
morning.

The upper ridging will continue to gradually retrograde Tuesday and
center over the Four Corners. The atmosphere will begin to gradually
dry out as the ridging retreats, however similar to the set up for
storm chances today, scattered showers and thunderstorms are
expected Tuesday afternoon and evening. PWATs continue to be around
1.5 inches, therefore can expect heavy rainfall and possible
localized flooding with Tuesday's storms. Temperatures remain about
seasonal normal with lows in the 60s to 70s tonight and highs in the
90s Tuesday.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 1232 AM CDT Mon Aug 18 2025

A wavy surface troughing pattern will be present across the
southern High Plains, with the respective surface trough
connecting to a lee cyclone in NW KS; and this cyclone should be
embedded along a southward-moving, synoptic cold front spawned
from a leading shortwave trough ejecting into the Upper Midwest.
The forecast becomes a bit murky with respect to the timing of the
synoptic cold front, which may be convectively-reinforced and
accelerate its forward momentum southward towards W TX. Recent
initializations of the NAM have caught onto this, and the NAM does
particularly well with handling faster anafrontal movements
relative to other suites of NWP guidance. NBM PoPs appear to have
a better reflection of this as well, with the highest PoPs
delineated late Tuesday night into early Wednesday morning. Large-
scale forcing for ascent will increase via the leading edge of the
intense 250 mb jet streak arcing around the apex of the 598 dam
subtropical ridge, contributing to 20 kt of flow throughout the
steering layer. There is the potential for convection to become
semi-organized along the cold front as it progresses southward,
and ultimately, the timing of its passage will dictate the spatial
extent of PoPs that follow heading into Wednesday evening. It is
still too soon to know the exact mesoscale evolution of storms
late Tuesday into Wednesday morning, but prospects for at least a
few swaths of locally heavy rainfall appear possible. Thereafter,
increasingly confluent flow aloft as the subtropical ridge expands
will stifle storm chances through the weekend, with high
temperatures near seasonal norms.

Sincavage

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Mon Aug 18 2025

VFR is expected through the TAF period. However, scattered
thunderstorms are again possible this afternoon with greatest
chances at KLBB and KPVW. Since coverage is expected to be
scattered, there is not high enough confidence to place prevailing
thunder in the TAFs at the moment.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...10
LONG TERM....09
AVIATION...01
Hazardous weather outlook, Aug 18, 4:35 AM CST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
535 AM CDT Mon Aug 18 2025

TXZ021>044-191045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
535 AM CDT Mon Aug 18 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered thunderstorms are forecast across the Caprock and Rolling
Plains today. A few storms may be severe, capable of producing
damaging wind gusts in excess of 60 mph. Storms will also produce
heavy rainfall, resulting in a localized risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances continue to be forecast Tuesday through early
Thursday across portions of the Caprock and Rolling Plains. The
highest storm chances will be Tuesday evening into Wednesday as a
cold front moves into the region.

In the hours before

Special weather statement, Aug 18, 1:32 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Lubbock TX
232 PM CDT Mon Aug 18 2025

TXZ032-182000-
Cottle TX-
232 PM CDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COTTLE COUNTY
THROUGH 300 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cee Vee, or 15 miles southwest of Childress, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cee Vee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3411 10036 3421 10052 3431 10052 3431 10018
      3429 10014
TIME...MOT...LOC 1932Z 215DEG 9KT 3424 10040

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

01
Special weather statement, Aug 18, 2:00 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Lubbock TX
300 PM CDT Mon Aug 18 2025

TXZ025-026-031-032-182030-
Childress TX-Motley TX-Hall TX-Cottle TX-
300 PM CDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHILDRESS...
NORTHEASTERN MOTLEY...NORTHWESTERN COTTLE AND SOUTHEASTERN HALL
COUNTIES THROUGH 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Tell to 4 miles west of
Cee Vee to 12 miles east of Matador. Movement was southeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Childress, Northfield, Cee Vee, Tell, and Estelline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3454 10012 3410 10030 3388 10051 3412 10092
      3435 10074 3461 10055
TIME...MOT...LOC 2000Z 327DEG 4KT 3443 10044 3423 10052 3407 10060

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

01
Special weather statement, Aug 18, 2:37 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Lubbock TX
337 PM CDT Mon Aug 18 2025

TXZ031-032-037-038-182100-
Dickens TX-Motley TX-King TX-Cottle TX-
337 PM CDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DICKENS...
NORTHWESTERN KING...EASTERN MOTLEY AND SOUTHWESTERN COTTLE COUNTIES
THROUGH 400 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Delwin, or 12 miles southwest of Paducah, moving
southwest at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paducah, Dickens, Guthrie, Grow, Dumont, Finney, Delwin, Afton, and
Chalk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3423 10072 3413 10021 3359 10025 3357 10087
TIME...MOT...LOC 2037Z 023DEG 11KT 3390 10048

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

01
Special weather statement, Aug 18, 2:50 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Lubbock TX
350 PM CDT Mon Aug 18 2025

TXZ025-026-182115-
Childress TX-Hall TX-
350 PM CDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CHILDRESS AND EASTERN HALL
COUNTIES THROUGH 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Childress, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Childress, Memphis, Tell, and Estelline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3440 10008 3435 10065 3475 10063 3475 10023
TIME...MOT...LOC 2050Z 166DEG 8KT 3457 10035

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

01
Special weather statement, Aug 18, 3:31 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Lubbock TX
431 PM CDT Mon Aug 18 2025

TXZ034-035-182200-
Hockley TX-Lubbock TX-
431 PM CDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LUBBOCK AND
NORTHEASTERN HOCKLEY COUNTIES THROUGH 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Reese Center, or 12 miles northeast of Levelland.
This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lubbock, Levelland, Shallowater, Anton, Whitharral, Reese Center,
Smyer, and Opdyke West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3357 10189 3351 10235 3381 10239 3381 10193
TIME...MOT...LOC 2131Z 188DEG 1KT 3366 10217

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

26
Special weather statement, Aug 18, 3:34 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Lubbock TX
434 PM CDT Mon Aug 18 2025

TXZ030-036-182200-
Floyd TX-Crosby TX-
434 PM CDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT FLOYD AND CROSBY COUNTIES THROUGH
500 PM CDT...

At 434 PM CDT, Doppler radar was tracking strong outflow boundary
along a line extending from 5 miles northeast of South Plains to
near Kalgary. Movement was west at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Floydada, Crosbyton, White River Lake, Ralls, Lockney, Lorenzo,
Kalgary, Caprock, Cone, South Plains, and Aiken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 10153 3366 10156 3431 10156 3431 10115
      3340 10105
TIME...MOT...LOC 2134Z 083DEG 24KT 3427 10124 3338 10114

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

26

The radar

The Lubbock radar (KLBB), 54 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
August 18, 4:26 PM CST
Where
Hockley County, 4 mi S of Levelland
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.522, -102.370

A Texas Tech University West Texas mesonet site near Levelland measured a wind gust of 63 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275991.